Side effects

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Re: Side effects

Postby loislamey » Thu Nov 26, 2015 7:54 pm

I've been on Tecfidera for 15 days and I really hate it. This is my first medication, after being diagnosed in July this year, but I'm finding it so much more unbearable than the symptoms I was having previously. I've had cognitive issues, coordination problems, optical neuritis, tingling in the entire left hand side of my body, my entire face has gone numb. I'd prefer all of that to the excruciating pain in my upper abdomen, a few hours after I take every single dose. I am currently taking the 120mg, and will continue on this for two more weeks, but I dread putting that stupid tablet into my mouth twice a day. I'm down to reduced capabilities in my job. I work in telephone banking and it's hard to set up standing orders when all you want to do is lie on the floor and cry.
I've also now got it into my head that it might be something more sinister, the pain is that consuming and tough to ride out. The nurse told me to see how I did, but I think I'm trying too hard to cope with it. I might ask to stop taking anything and see how I progress over the next few years. I wasn't having any symptoms at all before starting this medication, so maybe this all seems so much worse because I was having an easy time of it for the last four months in terms of mobility. I'm really down about it, to be truthful. Has anyone any ideas on how to eleviate this excruciating pain? I've only tried strong ibuprofen, and that was because I began having a hot flush and then suddenly the pain came back so badly I collapsed in work. Does anyone have anything that helps them? Any advice is so, so appreciated. Thanks. x :oops:
loislamey
Newbie
 
Posts: 2
Joined: Thu Nov 26, 2015 7:36 pm

Advertisement

Re: Side effects

Postby NHE » Thu Nov 26, 2015 10:45 pm

I've never used Tecfidera, but Biogen recommends taking an aspirin with it and also taking it with a meal that includes protein.

http://www.tecfidera.com/about/side-effects
User avatar
NHE
Volunteer Moderator
 
Posts: 4793
Joined: Sat Nov 20, 2004 4:00 pm

Re: Side effects

Postby lyndacarol » Fri Nov 27, 2015 9:37 am

loislamey wrote:I've been on Tecfidera for 15 days and I really hate it. This is my first medication, after being diagnosed in July this year, but I'm finding it so much more unbearable than the symptoms I was having previously. I've had cognitive issues, coordination problems, optical neuritis, tingling in the entire left hand side of my body, my entire face has gone numb. I'd prefer all of that to the excruciating pain in my upper abdomen, a few hours after I take every single dose. I am currently taking the 120mg, and will continue on this for two more weeks, but I dread putting that stupid tablet into my mouth twice a day. I'm down to reduced capabilities in my job. I work in telephone banking and it's hard to set up standing orders when all you want to do is lie on the floor and cry.
I've also now got it into my head that it might be something more sinister, the pain is that consuming and tough to ride out. The nurse told me to see how I did, but I think I'm trying too hard to cope with it. I might ask to stop taking anything and see how I progress over the next few years. I wasn't having any symptoms at all before starting this medication, so maybe this all seems so much worse because I was having an easy time of it for the last four months in terms of mobility. I'm really down about it, to be truthful. Has anyone any ideas on how to eleviate this excruciating pain? I've only tried strong ibuprofen, and that was because I began having a hot flush and then suddenly the pain came back so badly I collapsed in work. Does anyone have anything that helps them? Any advice is so, so appreciated. Thanks. x :oops:
Welcome to ThisIsMS, loislamey.

Like NHE, I also have never used Tecfidera. It seems too coincidental that these symptoms have developed within two weeks of starting Tecfidera (I suspect there is a connection); but I suppose it is possible that new symptoms are part of a new problem – not every new problem is necessarily connected to MS. Have you contacted your GP? Perhaps it is time for a thorough physical exam, especially in light of the following article with cautions on the use of Tecfidera which RuSmolikova has posted:
http://www.ema.europa.eu/ema/index.jsp? ... 058004d5c1

Have you had a complete blood count (CBC)? Since there are so many nutrient deficiencies these days, I urge you to see your GP and start by requesting thorough testing of your vitamin B12 status. Ask for your own copy of any test results. (Strong pain is a symptom of many conditions, including B12 deficiency.)
User avatar
lyndacarol
Family Elder
 
Posts: 3383
Joined: Thu Dec 22, 2005 4:00 pm

Re: Side effects

Postby loislamey » Sat Nov 28, 2015 3:38 pm

My last blood tests showed I was borderline for b12, I've been taking supplements ever since. This blood test was a good few months before I started the tec though. I'll be seeing my nurse in December at some stage, to go over the results of my last test before getting Lemtrada in January.

I might just ask her can I stop this treatment, I can't see any real reason to keep taking it when I'm already lined up for something else. I'll definitely be calling my GP on Monday to talk about it. He seems scared of talking to me about the MS and the drugs I'm on, but he's really sweet and will go out of his way to find things out for me.

I've tried eating a full meal, a small meal, not eating anything at all before taking the tec, but still, a few hours after I take a dose, I am in so much pain around the bottom of my ribcage that I need to step outside of work for about half an hour. It's seriously disruptive! Thanks for the replies guys x
loislamey
Newbie
 
Posts: 2
Joined: Thu Nov 26, 2015 7:36 pm

Re: Side effects

Postby lyndacarol » Sat Nov 28, 2015 5:05 pm

loislamey wrote:My last blood tests showed I was borderline for b12, I've been taking supplements ever since. This blood test was a good few months before I started the tec though. I'll be seeing my nurse in December at some stage, to go over the results of my last test before getting Lemtrada in January.

I might just ask her can I stop this treatment, I can't see any real reason to keep taking it when I'm already lined up for something else. I'll definitely be calling my GP on Monday to talk about it. He seems scared of talking to me about the MS and the drugs I'm on, but he's really sweet and will go out of his way to find things out for me.

I've tried eating a full meal, a small meal, not eating anything at all before taking the tec, but still, a few hours after I take a dose, I am in so much pain around the bottom of my ribcage that I need to step outside of work for about half an hour. It's seriously disruptive! Thanks for the replies guys x
Borderline for B12? Many researchers think that the reference ranges for B-12 are set too low at US labs. The following authors recommend that B12 levels should be greater than 550 pg/mL; in Japan, levels below 500 pg/mL are considered to be deficient and are treated.

I urge you to read the book, Could It Be B12? An Epidemic of Misdiagnoses by Sally M. Pacholok, RN, BSN, and Jeffrey J. Stuart, D.O. (This may be available at your library.):
http://b12awareness.org/could-it-be-b12 ... diagnoses/

On page 11:
There is much controversy as to what constitutes a normal result for this test [serum vitamin B12 test]. Because of this controversy, this test is often used in conjunction with other markers of B12 deficiency (MMA, Hcy, and more recently the HoloTc).

… We believe that the "normal" serum B12 threshold needs to be raised from 200 pg/mL to at least 450 pg/mL because deficiencies begin to appear in the cerebral spinal fluid (CSF) below 550 pg/mL.

At this time, we believe normal serum B12 levels should be greater than 550 pg/mL.…

We commonly see patients with clinical signs of B12 deficiency who are not being tested. Others who are being tested are not being treated because their serum B12 falls in the gray zone [between 200 pg/mL and 450 pg/mL]. This error results in delayed diagnosis and an increased incidence of injury.

Compare your B12 test results to those recommended by the authors.

Your B12 supplements… Are these sublingual (under the tongue) tablets? Are these of the cyanocobalamin or methylcobalamin form? (The cyano form is not easily absorbed by the body; it must be decyanated first.)

In your place, I would also probably ask the doctor about stopping treatment with Tecfidera – especially if you don't see any real reason to continue it. (By the way, there are many medications that deplete vitamin B12 levels – I don't know if Tecfidera is one of them, but there may be a good reason for testing B12 there. Since you seem to have found a good, cooperative GP, ask if he will order a serum homocysteine test and a methylmalonic acid test. These are not expensive or unusual tests; a high Hcy and a high MMA indicate that B12 level is low – in fact, the serum homocysteine test is becoming very common for assessing the risk of heart disease… not that this is your problem.)

Let us know how talking with your GP goes on Monday. (And if your nurse in December agrees to stopping Tecfidera. You want to feel good for the holidays, and maybe stopping Tecfidera will make that possible.)
User avatar
lyndacarol
Family Elder
 
Posts: 3383
Joined: Thu Dec 22, 2005 4:00 pm

Previous

Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service